Texas, 2016

Hail and Damaging Wind in Texas, April 19, 2016

April 19, 2016 · NWS OUN · 4 events in 3 counties and zones

Storms formed over the panhandles under the influence of an upper level low on the 19th. A few of these storms became severe as they entered southwestern Oklahoma and western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed over the panhandles under the influence of an upper level low on the 19th. A few of these storms became severe as they entered southwestern Oklahoma and western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 19, 1:04 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 19, 1:04 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
204 PM CDT TUE APR 19 2016

.DISCUSSION...
RAIN AND THUNDERSTORM CHANCES TONIGHT REMAIN THE PRIMARY FORECAST
CONCERN.

CURRENTLY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE
TO DEVELOP OVER THE PANHANDLES... AND THROUGH 19Z... HAVE BEGUN TO
SLOWLY MOVE INTO WESTERN OKLAHOMA. THIS ACTIVITY CONTINUES TO
DEVELOP ALONG/AHEAD OF THE MID-LEVEL THETA-E AXIS TIED TO THE
850/700MB FRONT/TROUGH. INCREASED ISENTROPIC ASCENT ACROSS WESTERN
NORTH TEXAS INTO SOUTHWESTERN OKLAHOMA WILL CONTINUE TO INCREASE
THROUGH THE LATE AFTERNOON AND EVENING AS A SHORT WAVE TROUGH ROUNDS
THE BASE OF THE PARENT LOW... SWINGING OFF THE LLANO ESTACADO
THROUGH THE AFTERNOON. INCREASED CONVECTION FROM THIS FEATURE BEGAN
TO MATERIALIZE JUST OFF THE CAPROCK THROUGH 18Z NEAR AND AROUND
LUBBOCK. AS MENTIONED BY MCD 417 FROM THE STORM PREDICTION CENTER...
SOME BREAKS/THINNING OF CLOUD COVER OVER WESTERN NORTH TEXAS TOWARDS
THE CAPROCK HINT AT POTENTIAL SUBTLE DESTABILIZATION OVER THE NEXT
FEW HOURS. A TROPICAL LIKE AIRMASS... DEW POINTS ACROSS THE REGION
REMAIN WELL INTO THE MID TO UPPER 50S... NEARING 60 IN SOME
LOCATIONS ON THE WEST TEXAS MESONET. FROM BUFR SOUNDINGS... A FEW
STRONG THUNDERSTORMS WITHIN THIS REGION OF INCREASED LIFT AND MINOR
INSTABILITY COULD BE CAPABLE OF SEVERE HAIL... UP TO QUARTERS OR
HALF DOLLARS INTO THE EVENING. SOME OF THIS ACTIVITY MAY MOVE INTO
PORTIONS OF WESTERN NORTH TEXAS THROUGH SUNSET.

OVERNIGHT... MESOSCALE GUIDANCE FROM THE RAP/HRRR/HRRRX CONTINUE TO
PROMOTE EXPANSION OF CONVECTION ALONG THE SFC TROUGH/FRONT AS IT
PUSHES EAST/SOUTHEAST ACROSS CENTRAL AND SOUTHERN OKLAHOMA/NORTHERN
TEXAS. THE HRRRX HAS BEEN THE MORE AGGRESSIVE SOLUTION... BUT ITS
TIMING APPEARS IN LINE WITH THE LATEST RUNS OF THE GFS/ECMWF/NAM. OF
NOTE... THE NAM HAD THE MORE AGGRESSIVE PRECIP SOLUTION LAST
NIGHT... WHICH WORKED OUT FAIRLY WELL ACROSS THE SOUTHWEST INTO
NORTH TEXAS. WITH THAT SAID... LIKE THE MIX OF THE MESOSCALE AND
TRADITIONAL GUIDANCE FOR RAIN/THUNDER EVOLUTION OVERNIGHT...
ESPECIALLY THE COVERAGE AND TIMING FROM THE LATEST HRRRX. AT
PRESENT... EXPECT SHOWERS AND THUNDERSTORMS TO BUILD UPSTREAM ALONG
THE FRONT/TROUGH AS A MODEST LLJ DEVELOPS. STILL STRUGGLING TO NAIL
DOWN WHERE THE HIGHEST PRECIP AMOUNTS MAY DEVELOP. CURRENT THOUGHTS
ARE SOMEWHERE FROM NEAR THE RED RIVER IN WESTERN NORTH TEXAS AND
N/NE ALONG THE I-44 CORRIDOR TOWARD THE OKC METRO. ANOTHER AREA OF
HIGHER PRECIP MAY DEVELOP NEAR THE OK/KS BORDER NEAR I-35... NEARER
THE GREATER INFLUENCE FROM THE 500MB SHORT WAVE. WILL HOLD OFF ON
BEING TOO BULLISH WITH PRECIP... WITH THE HIGHEST AMOUNTS BETWEEN A
HALF INCH TO AN INCH OVERNIGHT. WITH THIS IN MIND... DO NOT PLAN ON
MAKING ANY CHANGES TO THE CURRENT FLOOD WATCH.

WEDNESDAY... RAIN CHANCES WILL DECREASE QUICKLY THROUGH THE MORNING
FROM THE WEST TO EAST. OVERNIGHT... IN GENERAL... GUIDANCE CONTINUES
TO DEVELOP AN AREA OF SHOWERS AND THUNDERSTORMS ALONG A LOW/MID-
LEVEL BOUNDARY IN ASSOCIATION WITH ANOTHER SHORT WAVE TROUGH. THE
LATEST GFS IS MUCH MORE AGGRESSIVE WITH THE DEVELOPMENT OF THIS
SHORT WAVE... BUT THE GENERAL PATTERN IS REFLECTED BY OTHER
GUIDANCE. PRECIP CHANCES WILL THEN INCREASE LATE WEDNESDAY INTO
THURSDAY MORNING ACROSS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

THURSDAY INTO THE WEEKEND... LINGERING SHOWERS WILL REMAIN AFTER THE
BULK OF PRECIP FINALLY EXITS TO THE E/SE THROUGH THURSDAY EVENING.
EXPECT DRY CONDITIONS FROM FRIDAY INTO SUNDAY AS A RIDGE BUILDS OVER
THE SOUTHERN PLAINS. OPPOSED TO YESTERDAY... THE GFS AND ECMWF ARE
NOW IN GENERAL AGREEMENT WITH THE NEXT INCOMING TROUGH SUNDAY...
WHILE THE CANADIAN REMAINS A STARK OUTLIER. FOLLOWING THE
CONSISTENCY OF THE GFS/ECMWF... A 500MB TROUGH WILL LIFT N/NE ALONG
THE CENTRAL ROCKIES... RESULTING IN A SURFACE TROUGH MOVING INTO THE
SOUTHERN PLAINS SUNDAY EVENING. IN RESPONSE... PRECIP CHANCES WILL
INCREASE LATE IN THE WEEKEND... MOST LIKELY SUNDAY EVENING AND
OVERNIGHT.

KURTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  73  52  73 /  70  10  20  30
HOBART OK         50  73  51  73 /  70  10  30  30
WICHITA FALLS TX  54  75  55  75 /  70  20  40  40
GAGE OK           45  71  47  73 /  60  10  20  10
PONCA CITY OK     50  73  49  73 /  70  20  10  20
DURANT OK         59  76  58  74 /  60  40  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ023>025-027>030-
     035>042-044>046-050.

TX...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR TXZ083-085-086-090.

&&

09/04
Hazardous weather outlook, Apr 19, 11:00 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 19 2016

OKZ004>048-050>052-TXZ083>090-201115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE APR 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.RIVER FLOODING...
HEAVY RAINFALL SINCE SATURDAY ELEVATED LEVELS OF SEVERAL
RIVERS IN SOUTHERN OKLAHOMA AND NORTHERN TEXAS INTO FLOOD. DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...AND CERTAINLY DO
NOT DRIVE AROUND BARRICADES.

.THUNDERSTORMS...
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON
AND EVENING IN SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.

.HEAVY RAINFALL...
HEAVY RAINFALL WILL RETURN THIS EVENING AND CONTINUE INTO EARLY
WEDNESDAY MORNING. SOME LOCATIONS COULD RECEIVE ANOTHER 2 INCHES OF
RAINFALL ESPECIALLY ACROSS PORTIONS OF SOUTHWESTERN AND CENTRAL
OKLAHOMA. A FLOOD WATCH IS NOW IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.HEAVY RAINFALL...
FLASH FLOODING WILL REMAIN POSSIBLE ACROSS SOUTHERN AND CENTRAL
OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS WEDNESDAY
AS HEAVY RAINFALL CONTINUES OVER THE REGION.

.RIVER FLOODING...
MANY RIVERS ACROSS SOUTHERN OKLAHOMA AND NORTHERN TEXAS WILL
LIKELY REMAIN ABOVE FLOOD STAGES THROUGH WEDNESDAY.

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY THURSDAY. A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS SOUTHWESTERN
OKLAHOMA
AND WESTERN NORTH TEXAS EARLY THURSDAY MORNING. THUNDERSTORM
CHANCES WILL RETURN TO THE REGION SUNDAY AND MONDAY. SEVERE
STORMS APPEAR POSSIBLE DURING THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 19, 3:04 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT TUE APR 19 2016

OKZ014-016-021-022-192130-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-WASHITA OK-
404 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...
SOUTHWESTERN CUSTER...NORTHEASTERN BECKHAM AND NORTHWESTERN WASHITA
COUNTIES UNTIL 430 PM CDT...

AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELK CITY...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ELK CITY...CANUTE...BUTLER...FOSS...FOSS RESERVOIR AND STAFFORD.

LAT...LON 3570 9924 3560 9908 3545 9907 3535 9949
      3548 9955
TIME...MOT...LOC 2101Z 241DEG 27KT 3545 9943

KURTZ
Special weather statement, Apr 19, 3:46 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT TUE APR 19 2016

OKZ036-TXZ083-084-087-192215-
JACKSON OK-KNOX TX-HARDEMAN TX-FOARD TX-
446 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHWESTERN KNOX...HARDEMAN AND FOARD COUNTIES UNTIL 515 PM CDT...

AT 444 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF SWEARINGEN TO 5 MILES SOUTHEAST OF PADUCAH TO 3
MILES NORTHEAST OF GROW TO NEAR GUTHRIE...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
QUANAH...CROWELL...BENJAMIN...ELDORADO...TRUSCOTT...GOODLETT...MARGARET...
GILLILAND...MEDICINE MOUND...LAZARE AND COPPER BREAKS STATE PARK.

LAT...LON 3419 10005 3423 10004 3424 10001 3423 10000
      3441 10000 3450 9959 3400 9956 3381 9958
      3355 9965 3355 9999 3383 10000 3384 10005
TIME...MOT...LOC 2144Z 267DEG 33KT 3419 10022 3397 10022 3383 10025
3366 10031

KURTZ
Special weather statement, Apr 19, 4:24 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT TUE APR 19 2016

OKZ016-017-023-192300-
CADDO OK-CUSTER OK-BLAINE OK-
524 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO...SOUTHEASTERN
CUSTER AND SOUTHWESTERN BLAINE COUNTIES UNTIL 600 PM CDT...

AT 522 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARAPAHO...
MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...HYDRO...ARAPAHO AND CUSTER CITY.

LAT...LON 3548 9894 3562 9898 3580 9852 3570 9842
      3554 9842
TIME...MOT...LOC 2222Z 252DEG 31KT 3557 9889

KURTZ

The radar

The Altus AFB radar (KFDR), 103 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
April 19, 4:35 PM CST to 4:45 PM CST
Where
Knox County, Truscott
Measured
1.75 in hail
Reported by
County Official
Coordinates
33.750, -99.810

Thunderstorm Wind, Baylor

When
April 19, 5:35 PM CST
Where
Baylor County, 2.68 mi WSW of Seymour Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.630, -99.300

Hail, Baylor

When
April 19, 5:59 PM CST to 6:09 PM CST
Where
Baylor County, 4.03 mi E of Mabelle
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.670, -99.060

Hail, Archer

When
April 19, 8:35 PM CST to 8:45 PM CST
Where
Archer County, 1.86 mi WSW of Lake Kickapoo Dam
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.650, -98.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621833, 623780, 621834, 621835.